Mississippi, 2002

Damaging Wind in Mississippi, July 21, 2002

July 21, 2002 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 21, 2:00 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 PM CDT SUN JUL 21 2002

SIL 12Z SOUNDING REVEALED A CAPE VALUE NEAR 4500 J/KG...LIFTED INDEX
AROUND -9 AND PRECIPITABLE WATER VALUE AROUND 2 INCHES. AREAL
PRECIPITABLE WATER PLOTS SHOWED A SWATH OF 2 INCHES AND GREATER FROM
WEST CENTRAL ARKANSAS TO SOUTHEAST MISSISSIPPI TO SOUTH OF THE
FLORIDA PANHANDLE. UPPER AIR ANALYSIS REVEALED A TROUGH ALONG THE
EASTERN SEABOARD WITH AN ASSOCIATED VORT LOBE FROM THE CAROLINAS TO
NORTH ALABAMA TO NORTH MISSISSIPPI. MOSAIC RADAR IMAGERY REVEALED
SCATTERED SHOWERS AND THUNDERSTORMS AT THE BASE OF THE TROUGH AND
OVER THE SWATH OF MOISTURE. IN ADDITION...UPPER AIR HAND ANALYSIS
REVEALED A VORT MAX AT 400MB OVER THE SWATH OF MOISTURE AHEAD OF THE
MAIN TROUGH OVER SOUTH MISSISSIPPI. THE VORT MAX PRODUCED CONVECTION
FROM FLORIDA PANHANDLE TO THE MISSISSIPPI COAST THIS MORNING. A
SURFACE RIDGE AXIS WAS NOTED FROM CENTRAL FLORIDA TO NORTH GULF TO
SOUTHEAST TEXAS. IN ADDITION...ANTICYCLONIC CIRCULATION WAS NOTED AT
850MB AND 700MB OVER SOUTHEAST LOUISIANA.

SHORT RANGE MODELS ARE IN AGREEMENT WITH A VIGOROUS SHORT WAVE IN
THE NORTHERN STREAM OVER JUST NORTH OF MONTANA DIVING SOUTHEAST AND
DAMPENING THE WEAK UPPER LEVEL HIGH OVER THE MID MISSISSIPPI VALLEY
LATE TODAY INTO MONDAY. THE UPPER LEVEL HIGH REDEVELOPS OVER THE
INTERIOR ROCKIES AND AMPLIFIES LATE MONDAY. AT THE SAME TIME...THE
UPPER LEVEL TROUGH OVER THE CAROLINAS DROPS SOUTH OVER GEORGIA. THE
MODELS DISAGREE WITH THE MOISTURE AXIS. ETA BRINGS THE SWATH OF
MOISTURE ACROSS THE FORECAST AREA MONDAY AND MONDAY NIGHT WITH PW
VALUES OF 2 INCHES AND GREATER ACROSS THE SOUTH HALF OF FORECAST
AREA...WHILE NGM AND AVN HAVE THE SWATH OF MOISTURE FROM NORTH
FLORIDA TO THE MISSISSIPPI COAST. WILL NOT WAVER OVER THESE LITTLE
DIFFERENCES. HIGH AT 850 AND 700MB BREAK DOWN AND ALLOW THE TROUGH
TO DROP SOUTHWEST OVER GEORGIA AND ALABAMA AT 850 AND 700MB. THE
NORTH TO NORTHEAST FLOW WILL ADVECT MOISTURE THROUGHOUT THE COLUMN
OVER THE FORECAST AREA. WILL CONTINUE CHANCE POPS EAST AND SOUTH
ZONES TONIGHT AND MONDAY...NORTHWEST FORECAST AREA WILL CONTINUE
WITH A SLIGHT CHANCE TONIGHT AND MONDAY. WITH THE TROUGH OVER THE
CAROLINAS DROPPING SOUTHWEST OVER GEORGIA AND ALABAMA...THICKNESS
VALUES ARE EXPECTED TO FALL SLIGHTLY. IN ADDITION...CHANCE POPS IN
THE FORECAST....AND THE ABUNDANCE OF MOISTURE FROM THE EAST...DAY
AND NIGHT TIME TEMPERATURES ARE EXPECTED TO DROP 1 OR 2
DEGREES...BELOW HEAT ADVISORY CRITERIA FOR NIGHT TIME TEMPS. WILL
ALLOW THE HEAT ADVISORY TO DIE. WILL CONTINUE TO HIGHLIGHT HEAT
INDICES IN THE ZONES.

BEYOND 48 HOURS...SHORT WAVE IN THE NORTHERN STREAM WILL BECOME
SHEARED ROTATING AROUND THE MAIN LOW OVER THE HUDSON BAY. THE
ASSOCIATED SURFACE LOW/TROUGH WILL PULL EAST ALLOWING A FRONT/TROUGH
TO PUSH SOUTHEAST INTO THE MID SOUTH BY WEDNESDAY MORNING AND BECOME
STATIONARY MAINLY ALONG INTERSTATE 20 THU. THE FRONTAL BOUNDARY MAY
BECOME DIFFUSE BEFORE PUSHING INTO THE FORECAST AREA SAT AND SUN. NO
CHANGE TO THE EXTENDED FOR NOW.

PRELIM NUMBERS...

MCB 73/93/72/92 3423  BTR 74/93/74/93 2323 MSY 77/92/76/93 3424
GPT 74/93/75/92 3424

.NEW...NONE
LA...NONE.
MS...NONE.

18

In the hours before

Special weather statement, Jul 21, 10:00 AM CST, 4 hours 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN JUL 21 2002

...HEAT ADVISORY IS IN EFFECT FOR LOWER SOUTHEAST LOUISIANA...
...HEAT INDEX VALUES RANGING FROM 102 TO 110 THIS AFTERNOON...

.SYNOPSIS...STRONG HIGH PRESSURE AFFECTING THE CENTRAL GULF COAST
REGION WILL AGAIN LEAD TO DANGEROUS HEAT STRESS CONDITIONS ACROSS
THE FORECAST AREA THIS AFTERNOON. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL ALSO MOVE SOUTHWARD ACROSS THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON AND TONIGHT. WITH AN UNSTABLE AIRMASS ALREADY
IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THROUGH TONIGHT.

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AS THESE UPPER LEVEL
DISTURBANCES INTERACT WITH OLD OUTFLOW BOUNDARIES AND DEVELOPING
LAKE AND SEA BREEZE BOUNDARIES. THUNDERSTORM WIND GUSTS TO 50
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE LIKELY WITH
THE STRONGER STORMS. IN ADDITION...A FEW STORMS COULD APPROACH
SEVERE THRESHOLDS WITH THE POTENTIAL FOR DAMAGING WINDS.

.EXCESSIVE HEAT...
TEMPERATURES THIS AFTERNOON WILL BE IN THE MID 90S WITH HEAT INDEX
VALUES AROUND 105 TO 110 DEGREES IN THE ADVISORY AREA SOUTH OF LAKE
PONTCHARTRAIN...AND 102 TO 105 DEGREES ELSEWHERE.

.ACTIONS...HEAT PRECAUTIONS SHOULD BE TAKEN THIS AFTERNOON.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 21, 2:50 PM CST
Where
Hancock County, 1 mi N of Bay St Louis
Property damage
$250
Reported by
LAW ENFORCEMENT
Coordinates
30.333, -89.333

Thunderstorm winds knocked a tree down on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311143.